Jump to content
CrazyBoards.org

Recommended Posts

I'm not bipolar but I used it for a while. I seem to recall it having a warning about how it could exacerbate depression in susceptible individuals. I know that my current birth control, which has a nearly identical chemical makeup, does.

Link to comment
Share on other sites

I'm not on Depo, but I know a friend who is. She doesn't have bipolar though, but she never reported any side effects other then weight gain. But it honestly wouldn't surprise me if it caused some mood changes un-related to bipolar. Birth control messes with your hormones so I could see how it could effect your mood. I know that I , and some of my other friends who have had to take plan B, have reported that it causes some serious mood changes. I know it was a warning on the packet because of the butt load of hormones that is in it. 

Link to comment
Share on other sites

  • 2 weeks later...

I have major depression with bipolar features (in that I don't get hypo/mania, but the depression is non-remittant and fluctuates in severity below normal baseline mood).  At some point my minor PMS turned into something more.  I was getting deeply suicidal due to the hormone fluctuations at least once every third period.

 

It was actually very strange.  It wasn't normal depression/suididality. 

 

If you've ever read Harry Potter and about the Dementors.... how they suck every good feeling out of you, you can only recall the pain, and you no longer have the memory of feeling good or happy - ever ..... that was me.

 

My depression is bad enough that I have constant suicidal ideations and have had many negative experiences.... suddenly, that's all there was.  I simply couldn't access the concept of feeling not-horrible.

 

I have a good imagination.  I can be empathetic to another person or character - feel their happiness.  But I suddenly couldn't.  It was just gone.  I still find that strange and scary that I don't understand the cause...

 

But I DO know it was due to the hormone fluctuations of my period.  I started Depo-provera and it stopped.

 

Took a year to get the college pdoc to realize that I needed a 10 week duration rather than the 11-13 used for pregnancy (cause that last month, I got breakthrough symtoms due to the serum level getting extremely low)... but now, no more PMS or worse, suicidal, empty of feeling desperation.

 

I haven't had any sexual decrease.. but I do have blood spotting with any sexual activity. (With myself or others)

That sucks, but frankly... the other thing was more scary.  There is the possibility I could add a low-dose estrogen pill or cream to stop the spotting... so if I get a regular partner, I'll probably try that.

 

I'm not going off the depo.

Link to comment
Share on other sites

One of my relations takes BC pills for 6 months in a row because hormone swings just put her into a major insane rage.   The people when she goes off is difficult but its sure better then every 28 days.   I spoke to a shrink about this and was informed that there are some patients who need to go inpatiant every 6 months when they go off the BC pills. 

 

On the other hand I have a friend who told me her experience with Depo was a living hell.   And the worst part was waiting for it to wear off.  Is it 3 months at a time?   Can't remember and I'm a guy so I don't want to find out.

Link to comment
Share on other sites

One of my relations takes BC pills for 6 months in a row because hormone swings just put her into a major insane rage.   The people when she goes off is difficult but its sure better then every 28 days.   I spoke to a shrink about this and was informed that there are some patients who need to go inpatiant every 6 months when they go off the BC pills. 

 

On the other hand I have a friend who told me her experience with Depo was a living hell.   And the worst part was waiting for it to wear off.  Is it 3 months at a time?   Can't remember and I'm a guy so I don't want to find out.

 

Yes, it's an IM (shot in the muscle) and it slowly seeps into the bloodstream.  It takes 1 week to become effective, then the serum level is highest at 4-6 weeks, then lessens dramatically.  It takes a full 13 weeks to get completely out of the system.  However, at the end, the serum level is barely there... so while it's 13 weeks for anti-pregnancy (after which point they make you take a urine pregnancy test before they'll give it to you again), it can be less for certain hormones.

 

Like I said, it only affects my MI for 10 weeks.

 

As for people who go inpatient on their week off BC pills - I'd like to slap their docs.  There is no biological reason to skip the working pills.  For normal people you're supposed to stop the constant depo after 3-4 years... but with severe IM reasons to stay on - it's batshit to go off.

 

There is no medical reason why you have to have a period every so often.  I've never read anything to contrary.  Yes, if you don't have one for years, it could take a year to become fertile again and ovulate, but other than that - no reason whatsoever.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...